Could I be overmedicated?

My dose of Levothyroxine was put up from 75mcg to 100mcg just over two months ago. I have been feeling hot at night (but not sweaty) and my resting heart rate has gone up from 66bpm to 75bpm. When tested recently, my TSH was 3.5, but the lab forgot to do my T4. Is there any chance I might be overmedicated? It's possible the symptoms could be in my head as 75-100 sounds like a scary jump? Also, when I had my results done on 75mcg, they were T4 17.6 TSH 6.5. So would the TSH coming right down to 3.5 mean the T4 may have shot up too high?

17 Replies

oldestnewest
  • 3.5 is still relatively high for TSH. If dosing by TSH (and there are many reasons not to do so!), then you should expect to see something nearer 1 or below.

    Your Free T4 of17.6 is difficult to interpret without a reference range. That number would be over the top of some ranges, or round about the middle of other ranges.

    I suspect the lab saw that your TSH within their local reference range and made the decision not to perform an FT4 test. Sincerely doubt they "forgot".

    Have you changed make and/or dose of tablets? That is, did you switch from 50 + 25 to a single 100 tablet? Did you switch from, say, Actavis to Mercury Pharma?

    When do you take your levothyroxine?

    Rod

  • Hi Rod, thanks for the response. The reference range for T4 is 11-24.

    I have gone from a 50 + 25 to one 100mcg tablet. Also, looks as if I have gone from Mercury Pharma to Almus.

    And I take my thyroxine in the evening, around 6pm, and always have

  • I see no problem with that as a time in itself but if that is close to your dinner?

    Anyway, I will say what we always say, best to get your vitamin B12, folates, iron/ferritin and vitamin D tested - hopefully by your GP. We see all too many people low on these and the effects can be very significant.

    Rod

  • It is probably fairly close to dinner - maybe an hour before. Why - might that make a difference?

  • Yes indeed it can make a difference.

    Many foods interact with levothyroxine to hinder absorption.

    Foods such as grains and soy impact. But so too do any iron compounds. Coffee. Milk and other calcium-containing foods.

    More typically we have seen people continue to have problems when they take their levothyroxine pretty much at the same time as their morning cuppa and breakfast. Changing to avoid that has helped quite a number.

    Obviously, one way of thinking about this is that if you always do so, then your dose will have been adjusted to make allowance. But most people would sometimes have a one hour gap, sometimes a half, sometimes even two hours. And what they have for dinner/breakfast varies with some foods impacting more than others. So it is very difficult to achieve stable dosing when food is consumed close to the tablets - and that is either way round, food before or after.

    Would it be possible to defer taking the tablet until bed-time? And a nice big gap? Or some other adjustment to your regime.

    Rod

  • Thanks Rod, that's certainly food for thought (lol).

    If I changed the time, I would be concerned about forgetting to take it at all, as taking it at that time has become such a habit! But you're right, I should probably ensure I time when I eat after I have taken my tablet, and make sure there is always a gap!

  • We have an ongoing poll on when people take their levothyroxine, here:

    thyroiduk.healthunlocked.co...

    Some of the comments are very interesting.

  • As your dose has been changed over 8 weeks ago, you should be tested again now to see what effect the new dose has had. Please visit your GP asap to get re-tested. Then you will have a better idea of what's going on :)

  • For future reference, Almus is the name for Boots own packaging. Boots do not make their own levothyroxine. Most often, the tablets inside the Almus box are mad by Actavis. This change in tablet manufacturer can have an impact for some people, so another good reason to get re-tested.

  • Thanks RedApple - I had no idea about the possible difference in tablet manufacturer, so thanks for the info. I have booked an appointment to get T4 checked; hopefully the lab will agree to do it, even though the TSH is in the reference range!

  • A good pharmacist will do their best to give you the same make of tablets every time if you specifically ask them to do so. If you're on MercuryPharma now, I suggest telling your pharmacy that you wish to stick with that make from now on.

  • Okay, useful tip. I will ensure I do that. :)

  • Another tip... make sure you get your blood drawn at approximately the same time of day each time your are tested. TSH and FT4 levels fluctuate throughout the day, so getting tested at the same time of day will enable a more accurate comparison of results. The ideal time is as early in the morning as possible (I get mine done at the local hospital which opens for blood tests at 8am). Your GP is very unlikely to know this, hence will not have told you.

  • Okay, thanks. I actually have never been told that!

  • By the way, thanks for your responses both. I'm glad I have found this community. I have already learnt so much already today and it's only half past nine! I've had thyroid problems for 12 years (hyper, radioiodine, hypo) and never knew about any of the stuff you have just told me.

  • Hi Manning1. I'm in the same position as you it seems. Approximately 2 months ago my levo was increased from 75mcg to 100mcg. I've been feeling hot too at night and having muscle/joint pains, all of which keep me awake! I was previously having Mercury Pharma but was given Actavis (equivalent to your Almus) 100mcg. Think I'm going to see my pharmacy and see if they can give me Mercury Pharma only in the future.

    Best of luck

    Jen x

  • Thanks Jen. Have you had a blood test since switching brand?

You may also like...